Maine, 2014

Winter Storm in Maine, March 31, 2014

March 31, 2014 · NWS CAR · 2 events in 2 counties and zones

An area of heavy precipitation developed across Washington county within the deformation zone of an upper low during the afternoon of the 31st. Precipitation early in the afternoon was a mix of light rain and freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An area of heavy precipitation developed across Washington county within the deformation zone of an upper low during the afternoon of the 31st. Precipitation early in the afternoon was a mix of light rain and freezing rain. Temperatures aloft cooled while the precipitation intensified allowing an initial transition to heavy sleet and then heavy snow through the mid to late afternoon hours. Sleet rapidly accumulated 1 to 2 inches in a short time. Warning criteria sleet accumulations were met during the late afternoon. The sleet transitioned to an area of very heavy snow during the late afternoon and evening which eventually focused into a heavier band with lighter snows on either side. Winds occasionally gusted to 30 to 40 mph during the time of heaviest snow. The heavy snow and blowing snow reduced visibilities below a quarter mile at times during the late afternoon into the evening creating hazardous driving conditions. Snow intensities diminished during the evening along with the winds. However...lighter snows persisted into the early morning hours of April 1st. Storm total snow accumulations through the early morning hours of April 1st ranged from 4 to 8 inches within the heavier band...with 3 to 5 inch accumulations on either side of the band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 31, 10:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 10:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1145 AM EDT MON MAR 31 2014

.SYNOPSIS...
LOW PRESSURE WELL SOUTH OF THE AREA WILL SLOWLY TRACK EAST TODAY
AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD EAST TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: 1145 AM PATCHY LGT FZRA CONTINUES ACROSS THE CWA. AN AREA
OF PCPN HAS MOVED INTO THE DOWNEAST COAST THAT IS CURRENTLY
PRODUCING LIGHT RAIN AND SLEET. ADJUSTED GRIDS TO REFLECT THE
RAIN...FREEZING RAIN...AND SLEET FOR COASTAL ZONES...MINOR ADJUSTMENT
TO HRLY TEMPS AND SKYCON TO KEEP THINGS CURRENT.

.PREVIOUS DISCUSSION...ORIG DISC: PESKY VERTICALLY STACKED LOW
PRES WELL S OF THE AREA CONTS TO SPIN S OF CAPE COD AND THROW
MOIST AIR UP ACROSS OUR REGION. DESPITE THIS...BEST FORCING HAS
BROKEN INTO 2 MAIN AREA W/ THE FIRST SHIFTING E OF THE AREA LATE
SUNDAY AND THE SECOND FOCUSING OVR CENTRAL AND SRN NEW ENGLAND
WHERE REGIONAL RADAR LOOPS SHOW DECENT RETURNS BACK ACROSS FAR
SWRN MAINE/SRN NH AND PTS S. AS A RESULT...THINGS ARE RATHER QUIET
ACROSS OUR AREA W/ CLDY SKIES AND LITTLE IN THE WAY OF ANY
ORGANIZED PRECIP. LATEST MODEL GUIDANCE DOES SUGGEST ANOTHER SURGE
OF MOISTURE MAY WORK INTO OUR SRN/SERN AREAS TODAY BUT CENTRAL AND
NRN AREAS EXPECTED TO SEE MINIMAL ADDITIONAL PRECIP. THEREFORE
HAVE MADE THE FOLLOWING CHANGES THIS FCST CYCLE: FIRST - HAVE
EXTENDED THE WNTR WX ADV ACROSS OUR SRN AREAS A FEW ADDITIONAL
HRS. TEMPS REMAIN NR THE FREEZING MARK ACROSS OUR DOWNEAST AREAS
AWAY FROM THE COAST AND ANY ADDITIONAL PRECIP ACROSS THESE AREAS
THIS AM COULD BE IN THE FORM OF SOME LGT FZRA. NEXT...HAVE DROPPED
THE WNTR WX ADV CENTRAL AND N AS ANY ADDITIONAL PRECIP SHOULD BE
INCONSEQUENTIAL.

FOR TONIGHT...RIDGE OF HIGH PRES W/ DRIER AIR WILL FINALLY BEGIN
TO BUILD EWRD AND ACROSS OUR AREA LATER TNGT INTO TUE. THIS SHOULD
RESULT IN CLRG SKIES ACROSS THE FA LATER TNGT/ERLY TUE. TEMPS
TODAY AND TNGT SHOULD REMAIN JUST A LITTLE BLO SEASONAL NORMS...&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
THE UPPER LOW FINALLY WILL MOVE EAST OF NOVA SCOTIA ON TUESDAY
ALLOWING A NARROW UPPER RIDGE TO BUILD ACROSS THE REGION. EXPECT
PARTLY/MOSTLY SUNNY SKIES WITH TEMPERATURES IN THE UPPER 30S TO
LOWER 40S NORTH AND LOW 40S CENTRAL AND DOWNEAST.

MAINLY CLEAR SKIES CAN BE EXPECTED TUESDAY NIGHT WITH THE POTENTIAL
FOR RADIATIONAL COOLING CONDITIONS. LOW TEMPERATURES WILL LIKELY
FALL INTO THE SINGLE DIGITS ABOVE ZERO IN THE COLDER NORTHERN VALLEY
LOCATIONS.

LOW PRESSURE WILL TRACK WELL TO OUR NORTH ACROSS QUEBEC ON WEDNESDAY
PUSHING A WEAK COLD FRONT/TROF ACROSS THE REGION. THERE COULD BE THE
CHANCE OF A SNOW SHOWERS ACROSS NORTHERN AND WESTERN AREAS OTHERWISE
THIS FEATURE WILL NOT PRODUCE MUCH IN THE WAY OF ANY PRECIPITATION
ACROSS THE REST OF THE CWA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD TOWARD THE REGION WEDNESDAY NIGH THROUGH
FRIDAY WITH DRY WEATHER CONDITIONS EXPECTED. LOW PRESSURE WILL
APPROACH THE REGION FROM THE WEST FRIDAY NIGHT AND THEN SLOWLY CROSS
THE REGION THROUGH SUNDAY. THIS SYSTEM COULD PRODUCE SOME SNOW OR
RAIN FOR NEXT WEEKEND. TEMPS THROUGH THE PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR CONDS ACROSS ALL OUT TAF SITES ATTM... EXPECT MVFR
CONDS TO CONT TODAY W/ PSBL IFR ACROSS THE SRN TAF SITES. EXPECT
CONDS TO IMPROVE TO VFR AT ALL THE TAF SITES LATER TNGT AS DRIER
AIR FINALLY BEGINS TO OVERSPREAD THE REGION...

SHORT TERM: VFR CONDITIONS CAN BE EXPECTED THOUGH MOST OF THE PERIOD.

&&

.MARINE...
NEAR TERM: SLOW MOVG LOW PRES SYSTEM S OF THE AREA CONTS TO BRING
BRISK NNE WNDS TO OUR WATERS... WILL CONT THE GLW INTO TUE AS IT
APPEARS LOW PRES WILL BE SLOW TO MOVE OUT OF THE PICTURE...

SHORT TERM: A GALE WARNING REMAINS UP THROUGH TUESDAY MORNING...OTHERWISE
EXPECT SMALL CRAFT ADVISORY CONDITIONS TUESDAY. WIND/SEAS WILL
THEN REMAIN BELOW SCA LEVELS THROUGH THE MID TO LATE WEEK PERIOD.

&&

.HYDROLOGY...
SIGNIFICANT RAINS HAVE ENDED ACROSS THE WATCH AREA ATTM... SOME
LGT RAIN IS EXPECTED TO BACK INTO OUR SRN/SERN AREAS LATER THIS AM
BUT ADDITIONAL QPF AMOUNTS SHOULD NOT BE A FACTOR. AREA
RIVERS/STREAMS PER LATEST GAGE READINGS HAVE SHOWN RISES BUT
NOTHING THREATENING. AS A RESULT...HAVE DROPPED THE FLOOD WATCH W/
THIS PCKG...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL NOON EDT TODAY FOR MEZ015>017.
MARINE...GALE WARNING UNTIL 11 AM EDT TUESDAY FOR ANZ050>052.

&&

UPDATE...NORTON
NEAR TERM...KHW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...KHW/DUDA
MARINE...KHW/DUDA
HYDROLOGY...KHW
Hazardous weather outlook, Mar 31, 8:06 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
906 AM EDT MON MAR 31 2014

MEZ001>006-010-011-029>032-011315-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
906 AM EDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-011315-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
906 AM EDT MON MAR 31 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011315-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
906 AM EDT MON MAR 31 2014

...GALE WARNING IN EFFECT UNTIL 11 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Central Washington

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches...along with 1 to 2 inches of sleet. The event continued into the early morning hours of April 1st.

Winter Storm, Coastal Washington

When
March 31, 1:00 PM EST to 11:59 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 8 inches...along with 1 to 2 inches of sleet. The event continued into the early morning hours of April 1st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505106, 505107.